Acute autoimmune hepatitis secondary to ipilimumab in metastatic melanoma



Ipilimumab is a fully human monoclonal antibody that blocks cytotoxic T-lymphocyte antigen-4 (CTLA-4), an immune checkpoint molecule that negatively regulates T cell activation [1]. This enhances the T-cell immune response, breaking peripheral tolerance to tumour antigens and promoting an antitumor immune response [2]. Ipilimumab has shown encouraging long-term survival in phase II trials and statistically significant improvement in overall survival in previously treated patients with metastatic melanoma in phase III trials [1].
The most common treatment-related adverse events associated with ipilimumab monotherapy are inflammatory in nature. These primarily affect the skin and gastrointestinal tract, and to a lesser extent the liver and endocrine systems [1-2]. Currently there is a paucity of descriptions of ipilimumab monotherapy related liver inflammation in the literature.
The case involves a 71-year-old male with T3bN2aM0 metastatic melanoma who developed liver function abnormalities after the third dose of ipilimumab. Examination revealed melanoma with multiple satellite lesions on his left index finger and right upper quadrant abdominal tenderness. Day 2 post ipilimumab ALT peaked at 2180 U/L, AST was 1121 U/L, ALP was 212 U/L, total bilirubin was 194umol/L and eosinophils increased to 0.9x10^9/L. The patient was treated for ascending cholangitis, however continued to deteriorate post-ERCP and required ICU admission. IV methylprednisolone was then commenced for suspected ipilimumab hepatitis. Inotropic support decreased and the patient was stepped to oral prednisolone.
Ipilimumab is the first agent proven to improve overall survival in stage-IV melanoma. It is important for clinicians to be aware of the potential side effects of this treatment modality.
1. 1. Kleiner DE, Berman D. Pathologic changes in ipilimumab-related hepatitis in patients with metastatic melanoma. Digestive diseases and sciences. 2012 Aug 1;57(8):2233-40.
2. 2. Johncilla M, Misdraji J, Pratt DS, Agoston AT, Lauwers GY, Srivastava A, Doyle LA. Ipilimumab-associated hepatitis: clinicopathologic characterization in a series of 11 cases. The American journal of surgical pathology. 2015 Aug 1;39(8):1075-84.


Dr. Nicholas Laidler

Sir Charles Gairdner Hospital